Shadowplay

Clearing up the misconception of SSRI:s

10 posts in this topic

 

Hi there,

I haven't been active here for almost 1,5 year. I had to focus on recovering and there's some negativity in this forum which wasn't good for my mental health. I was so glad that I got help from you guys and girls when I was in the darkest time of my life. I'm better now. Still got it (2,5 years in) but I don't really care about it anymore, even though it's quite loaded.

I haven't smoke weed for 3 years. No psychadelics. I've done coke and drinking alcohol without any problems what so ever.

Anyways, I've had sleep paralysis since I was 15 and roughly 3 months ago I was having them 5 days a week, several times every night. You can read more about this what is medically referred to as hypnagogic hallucinations. I don't think that there is a correlation between HPPD and the increased rate of sleep paralysis. Since I had it since I was a kid and I'm 25 now. These sleep paralysis session were unbarely to me so I did some research and found about a great study at NCBI which said a man was cured after trying SSRI (Prozac).

I was desperate to get rid of it as it was effecting my studies and work. So I went to the doc and as simple as snapping my fingers I got a receipt. It worked straight away. The first night actually. Which is interesting because usually you have to eat those pills for months to achieve an effect. I've never tried it before though. After a month or two with increased anxiety, that side-effect left and I feel just like before right now, except that the sleep paralysis is gone.

 

My main point with this thread is that I would like to cancel all rumours about how SSRI:s has a negativt effect on HPPD. It is simply not true and there's no studies that proves it either.

When you start taking SSRI:s your body must adapt to the medicin as it effects serotonin (which is a transmittor that affects a lot of processes, for example, your movement, thinking and your vision). This is why some report that SSRI:s would worsen the symptoms. It is simply not true. Due to this false information on the forum, I didn't use those pills when my HPPD was at its worse and I wanted to kill myself. I stayed sober for 4 months and got out. But it was a really hard time and I had so much support from family, friends and this forum. If that wouldn't been the case, SSRI:s would probably been a good idea for a person in that kind of state.

I eat 75mg a day, and I've seen no whatsoever side-effects on my vision. Not even when starting the meds. But if you do, it will pass within the first 2-3 months. And maybe afterwards you will be able to focus more on your life then your vision.

Another thing about depersonalization/derealisation is that I had it for roughly 6 months. I couldn't recognize my own face in the mirror. Neither my family or my body. It's gone now. It's not permanent, but a psychological side-effect to HPPD.

Edited by Shadowplay
0

Share this post


Link to post
Share on other sites

That really nice man !

 But wich symptom did u have ?
Like floater, blue field, after image ?

Does the SSRI deleted all of them ?

Thx

0

Share this post


Link to post
Share on other sites
22 hours ago, Slipkorneu said:

That really nice man !

 But wich symptom did u have ?
Like floater, blue field, after image ?

Does the SSRI deleted all of them ?

Thx

SSRI did have 0 impact on the visuals, but my sleep paralysis is gone. I had major HPPD with all symptoms.

0

Share this post


Link to post
Share on other sites

Tough to make blanket statements with this condition considering everyone's HPPD is different and reacts differently to a wide range of substances. Some people do well on SSRIs, while some do not. I don't know how many people have seen specific improvements to their symptoms while on SSRIs but there's definitely a catalogue on this site of those who've seen symptoms worsen. 

I tried SSRIs and though they made me feel artificially happy they did nothing for my symptoms and gave me additional side effects I might have for the rest of my life. That's not necessarily something I'm excited about, so I've switched to natural antidepressant herbs and vitamins and I feel pretty great all things considered. 

Edited by K.B.Fante
0

Share this post


Link to post
Share on other sites
6 hours ago, K.B.Fante said:

I tried SSRIs and though they made me feel artificially happy they did nothing for my symptoms and gave me additional side effects I might have for the rest of my life. That's not necessarily something I'm excited about, so I've switched to natural antidepressant herbs and vitamins and I feel pretty great all things considered. 

 

What side effects did you get from SSRIs?

0

Share this post


Link to post
Share on other sites
1 hour ago, fruitgun said:

 

What side effects did you get from SSRIs?

More eye problems, in addition to HPPD obviously. Only happened after a week on Lexapro and has stayed about the same ever since. 

Edited by K.B.Fante
0

Share this post


Link to post
Share on other sites
On 2017-03-16 at 4:05 AM, Slipkorneu said:

That really nice man !

 But wich symptom did u have ?
Like floater, blue field, after image ?

Does the SSRI deleted all of them ?

Thx

I have all different kind of symtoms. You can read about them in one of my first posts here:

Yes, everyone's different but our brains are quite similar in the structures itself, then there are different chemical balances and reactions. However, there is no correlation whatsoever with increased visual disturbances and the use of SSRI:s. SSRI:s have not changed my vision at all and would be an extremly rare side-effect, if even possible at all.

0

Share this post


Link to post
Share on other sites

There's enough evidence from the literature to suggest that SSRIs can induce the same visual disturbances in HPPD and Visual Snow, particularly upon discontinuation. Its been seen in Citalopram, Lexapro, Zoloft etc. Hallucinogens do modulate the same and similar types of receptors that were bound with and desentisized.

That being said we dont understand how the Visual cortex works, nor do we understand the long term implications of SSRI use. Our modalities that we have in imaging these areas in vivo at the resolution that we will need to elucidate a coherent understanding and intricacies of their long term effects is non existent and wont be for at least a couple of years. 

SSRIs like any medical treatment are not without risks (something that I wished I had the wherewithal to understand before going to hospital), and when you start talking about long term use, that is when things become rather nebulous. (Ie David Foster Wallace at the end of his life).

When you bombard your brain with exogenous chemicals, you're bound to create a form of dysfunction or another. I mean we're all living proof of that. And as medical practitioners love to say, its all about risk reward. Are you willing to create disruption snd alterations to your brain in order to palliatively treat the symptoms of some underlying disorder? Sometimes the answer is yes, but we must all be cognizant of the ramifications our decisions will have on our long term health. And we stand at a period of time when disruptive therapies are looking to replace the old regieme of complacency and when medical knowledge is doubling in 73 days. It may prove prudent to wait untik we have a better understanding, instead of throwing darts and hroping in the dark for that magic bullet that will bring sweet reprieve to our afflictions.

I hate to be that guy, and I do not wish to attack you, but isnt your argument similar to those guys on Shroomery and Reddit that state LSD is harmless cause theyve tripped plenty of times without any adverse effects and that HPPD is just anxiety or a psychotic disorder manifesting itself? If it works for you, fantastic, but that doesn't mean SSRIs are innocuous.

 

Edited by Azureazalea
0

Share this post


Link to post
Share on other sites

Hey long time lurker here. I know your posts from the time you were active. Just like you I have really bad floaters. I remember you were the person who was thinking about a FOV, floater vitrectomy. You didnt do it right? And you really dont care that much about your floaters now?

0

Share this post


Link to post
Share on other sites

Getting off of paxil gave me cobweb like black floaters. So, I disagree. I wish I had never taken it.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now